Texas, 2009

Drought in Texas, February 1 to 11, 2009

February 1 to 11, 2009 · NWS LUB · 8 events in 8 counties and zones

Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through February 2009. Severe (D2) drought developed over the Rolling Plains during late January and persisted through February.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5.0 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through February 2009. Severe (D2) drought developed over the Rolling Plains during late January and persisted through February. The only meaningful precipitation to occur since October fell over the South Plains region on 9 February, when most locations totaled between one half inch to one inch of rain. Yet most communities across the South Plains remained at 10% to 20% of their long term precipitation averages during the November-December-January-February timeframe, and the state of Texas as a whole experienced its driest December-February period on record.

Soils and grasses across the Rolling Plains were very dry during February, and conditions precluded the planting of some cool season crops including winter wheat. Local agricultural officials report that many South Plains cotton farmers planted wheat following last spring's cotton losses which were brought on by persistent blowing dust and hail. Most, if not all, of those wheat crops were lost during the recent drought.

State agricultural officials estimate that cattle losses related to the drought will exceed $1 billion. Only a fraction of those losses occurred on the South Plains with most of the land usage locally being for cotton production. Local cotton experts remain optimistic that soil moisture profiles remain favorable following the September-early October rains, but suggest that normal springtime rainfalls will be critical to the success of the upcoming season's cotton crops.

The drought situation presented a high fire danger, but no major wildfire activity was observed during the month of February. Nineteen South Plains region counties had declared burn bans by the end of February.

The total economic impact across the South Plains region is estimated at $5 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 31, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 PM CST SAT JAN 31 2009

.AVIATION...
SOUTHWESTERLY WINDS HAVE INCREASED SLIGHTLY THE PAST HOUR ON THE
CAPROCK INTO THE 12 TO 20 KT RANGE. STILL EXPECT THESE WINDS TO
SLOWLY VEER TO THE WEST AND ALSO DIMINISH SLIGHTLY INTO THE
10-15 KT RANGE THROUGH 12Z . A COLD FRONT LOCATED NEAR THE TX-OK-NM BORDER
WILL MOVE SOUTH AND SHOULD REACH KCDS AND KLBB ROUGHLY AROUND
SUNRISE. STRONG PRESSURE GRADIENT ACCOMPANYING THE FRONTAL PASSAGE
SHOULD PRODUCE A PERIOD OF GUSTY NORTHERLY WINDS AROUND 20 TO 30
KT WINDS ACROSS THE AREA...DIMINISHING LATE IN THE AFTERNOON. VFR
CONDITIONS WILL PREVAIL WITH INCREASING CLOUD COVER ABOVE 10K FT
LATE IN THE DAY.

&&

.PREV DISCUSSION... /ISSUED 604 PM CST SAT JAN 31 2009/

UPDATE...
FORECAST ON TRACK AND WITH THE SUN DROPPING...AND ABOUT TO
SET...DEEP MIXING AND STRONGER WINDS WERE ON THE WANE. THUS...HAVE
ALLOWED THE RED FLAG WARNING TO EXPIRE ON SCHEDULE AT 00Z. DID ALSO
ADJUST DEWPOINTS DOWNWARD IN THE NEAR TERM FORECAST GRIDS AS SOME
WEST TEXAS MESONET STATION WERE CURRENTLY REPORTING VALUES OF 0 TO
-5 DEGREES FROM THE CENTRAL INTO THE WESTERN SOUTH PLAINS.

FIRE WEATHER...
RED FLAG WARNING WAS ALLOWED TO EXPIRE ON SCHEDULE AT 00Z AS WINDS
HAVE NOW DROPPED BELOW CRITICAL LEVELS. STILL...SOUTHWESTERLY 20 FT
WINDS WILL CONTINUE AT 10 TO 15 MPH THROUGH MOST OF THE NIGHT
BEFORE A COLD FRONT MOVES THROUGH SUNDAY MORNING WITH A NORTHERLY
WIND SHIFT AND BREEZY CONDITIONS RETURNING. HOWEVER...COOLER
TEMPERATURES AND INCREASED RH VALUES WILL EASE FIRE WEATHER
CONCERNS. RH VALUES WERE ONLY IN THE 7 TO 13 PERCENT RANGE LATE
THIS AFTERNOON...BUT THEY WILL SLOWLY RECOVER TO BETWEEN 50 AND 60
PERCENT BY EARLY SUNDAY MORNING.

PREV DISCUSSION... /ISSUED 355 PM CST SAT JAN 31 2009/

SHORT TERM...
20Z SURFACE OBSERVATIONS CAPTURED A SURFACE PRESSURE TROUGH
EXTENDING FROM NORTHWEST KS SOUTHWEST TO EASTERN NM WITH A POCKET OF
3-HOURLY PRESSURE FALLS OF 6MB FROM THE EASTERN TX PANHANDLE SOUTH
INTO THE NORTHEAST CWA. STRONGEST WINDS HAVE BEEN WELL CO-LOCATED
WITH THIS PRESSURE FALL MAXIMUM AND WITH WIDESPREAD LOW RH
VALUES...CRITICAL FIRE DANGERS REMAIN A THREAT. SEE FIRE DISCUSSION
BELOW FOR FURTHER DETAILS.

GUSTY SWERLY WINDS TO DIMINISH BY SUNSET...HOWEVER STILL EXPECT
SPEEDS TO HOLD AROUND 10 KTS OVERNIGHT. CONSIDERING THE EXCEPTIONALLY
DRY AIR IN PLACE...HAVE SIDED WITH COOLER NAM MOS DATA FOR
OVERNIGHT LOWS. THIS MODEL HAS ALSO VERIFIED QUITE WELL OVER
RECENT DAYS WITH MIN TEMPS.

DRY COLD FRONT THEN DRIVES SOUTH EARLY SUNDAY WITH LATEST NAM
RUNNING 2-4 DEG C COOLER AT 850MB THAN THE GFS. INHERITED GRIDS
PREFERRED A FASTER/COOLER SOLUTION AND THE 15Z SREF DOES LEND SOME
SUPPORT TO THIS IDEA...SO HAVE FOLLOWED SUIT. POST-FRONTAL WINDS
APPEAR HIGHEST OVER THE ROLLING PLAINS WHERE THE BEST PRESSURE RISES
ARE PROGGED...SO ANOTHER BREEZY DAY IS ON TAP WITH GUSTS UP TO 30
KTS AT TIMES. NO FIRE WX CONCERNS GIVEN MUCH COOLER TEMPS WITHIN
HIGHER DEWPOINTS.

LONG TERM...
A BENIGN/DRY WEATHER PATTERN WILL PROMOTE A WARMING TREND THROUGH
MUCH OF THE LONG TERM PERIOD. HOWEVER...THIS MAY ULTIMATELY YIELD
INCREASED FIRE WEATHER CONCERNS BY THE LATE WORK WEEK.

A GRADUAL AMPLIFICATION OF THE RIDGE WEST/TROUGH EAST SYNOPTIC UA
PATTERN WILL OCCUR THROUGH THE FIRST HALF OF THE WORK WEEK...
MAINTAINING NORTHWESTERLY FLOW OVER THE SOUTHERN PLAINS. THIS WILL
HELP TO RIDGE A PORTION OF THE DRY/MILD PAC NW/GREAT BASIN AIRMASS
OVER THE DIVIDE AND INTO THE SOUTHERN PLAINS MONDAY IN THE WAKE OF
SUNDAY/S FROPA. THE RE-ESTABLISHMENT OF LEE TROUGHING WILL MODERATE
THIS AIRMASS...BUT INTERMITTENT SPILLAGE OF ADDITIONAL GREAT BASIN
AIR IS POSSIBLE TUESDAY/WEDNESDAY AS WEAK AND LARGELY UNRESOLVED
FEATURES PROPAGATE THROUGH THE MEAN FLOW. PREVIOUS FORECAST WAS
CORRECT IN STATING LOW CONFIDENCE WRT SAID SUBTLETIES AND AN
UNLIKELINESS OF MOISTURE/FORCING IN PROXIMITY TO THE AREA. WE
CONTINUE TO EXAMINE A 1035MB CANADIAN SURFACE HIGH WHICH IS PROGGED
TO PUSH SOUTHWARD THROUGH THE CENTRAL U.S. TUESDAY/WEDNESDAY AS THE
EASTERN U.S. TROUGH SHARPENS. MODELS SUGGEST SOME INCREASED SURFACE
RIDGING BACKDOORING INTO THE REGION ALONG THE PERIPHERY OF THIS
AIRMASS...YET ALL INDICATIONS ARE THAT AN EASTWARD PROGRESSION OF
THE WESTERN RIDGE AXIS/EASTERN TROUGH WILL HELP TO SHUNT THE COLD
AIR EASTWARD ALONG THE MISSISSIPPI VALLEY.

ATTENTION THEN TURNS TOWARD A SUGGESTION OF ACTIVE FIRE WEATHER.
MODELS CONTINUE TO DEPICT A SYNOPTIC PATTERN SHIFT LATE IN THE WEAK
WITH THE ESTABLISHMENT OF A SOUTHWESTERN U.S. UA LOW. SOLUTIONS
DIFFER WRT TO TIMING/AMPLITUDE OF AN EJECTING LEAD SHORTWAVE
TROUGH/ASSOCIATED WIND FIELDS FRIDAY...BUT ARE CONSISTENT IN
DEPICTING AT LEAST MODESTLY INCREASING WIND FIELDS...THE INFLUX OF
VERY DRY AIR...AND NOTABLE LOW LEVEL WARMING OVER THE CAPROCK. IF
THIS PATTERN VERIFIES IT WHICH WOULD RESEMBLING A CHINOOK-TYPE
SIGNIFICANT FIRE WEATHER PATTERN FOR THE SOUTHERN PLAINS. RECENT
PERSISTENCE OF DRY/NORTHWESTERLY FLOW...INTENSIFICATION OF DROUGHT
AND FIRE ACTIVITY OVER THE PLAINS...AND THE SHORTER TERM PROGGED
BREAK DOWN OF AN UA RIDGE THURSDAY/EARLY FRIDAY ALL ARGUE FOR
INCREASED VIGILANCE GIVEN INCREASINGLY SUSCEPTIBLE FUELS.

FIRE WEATHER...
RED FLAG CONDITIONS CONTINUE THIS AFTERNOON OVER MUCH OF THE
SOUTHERN PANHANDLE AND PORTIONS OF THE SOUTH PLAINS AND ROLLING
PLAINS. WILL KEEP CURRENT AREAL COVERAGE OF THIS PRODUCT INTACT AS
REMAINING LOCATIONS THAT HAVE YET TO ATTAIN CRITERIA HAVE BEEN
APPROACHING THRESHOLDS RECENTLY. GUSTY SWERLY WINDS AHEAD OF THE
SURFACE TROF IN THE WESTERN PANHANDLE WILL SUBSIDE BY SUNSET AS
MINIMUM RH VALUES OF 8-15 PERCENT GRADUALLY RECOVER TO BETWEEN 50
AND 60 PERCENT BY EARLY SUNDAY MORNING. A COLD FRONT WILL THEN
OVERTAKE THIS TROF BEFORE ENTERING THE SOUTHERN PANHANDLE AROUND
11Z/SUN...THEREFORE ANY HOT SPOTS THAT REMAIN AFTER SUNSET SHOULD BE
EASILY CONTAINED THIS EVENING BEFORE WINDS TURN NORTHERLY ON
SUNDAY.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jan 31, 6:06 PM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
606 PM CST SAT JAN 31 2009

TXZ021>044-020015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
606 PM CST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Childress

When
February 1, 12:00 AM CST to February 11, 10:00 AM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cottle

When
February 1, 12:00 AM CST to February 11, 10:00 AM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Motley

When
February 1, 12:00 AM CST to February 11, 10:00 AM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, King

When
February 1, 12:00 AM CST to February 11, 10:00 AM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Dickens

When
February 1, 12:00 AM CST to February 11, 10:00 AM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Stonewall

When
February 1, 12:00 AM CST to February 11, 10:00 AM CST
Where
Stonewall forecast zone
Crop damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Kent

When
February 1, 12:00 AM CST to February 11, 10:00 AM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, Garza

When
February 1, 12:00 AM CST to February 11, 10:00 AM CST
Where
Garza forecast zone
Reported by
Other Federal Agency
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145109, 145110, 145111, 145112, 145113, 145114, 145116, 145117.